Texas, 2012Damaging Winds in Texas, August 9, 2012
August 9, 2012 · NWS EWX · 2 events in 2 counties and zones
A mid to upper level trough extended from the Great Lakes to eastern Texas. This brought cooler air into the mid levels over South Central Texas and combined with a hot, moist boundary layer produced thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid to upper level trough extended from the Great Lakes to eastern Texas. This brought cooler air into the mid levels over South Central Texas and combined with a hot, moist boundary layer produced thunderstorms. A few of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 9, 1:59 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 9, 1:59 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU AUG 9 2012
.DISCUSSION...
SCATTERED CONVECTION ACROSS THE EDWARDS PLATEAU/WESTERN HILL
COUNTRY WILL CONTINUE THROUGH THE EVENING HOURS. THE COMBINATION
OF OUTFLOW BOUNDARIES...WARM SFC TEMPERATURES...AND WEAK UPPER
SUPPORT FROM THE TAIL-END OF A TROUGH WILL LEAD TO CHANCES FOR
ADDITIONAL DEVELOPMENT ACROSS AREAS FURTHER EAST FROM THE CURRENT
ACTIVITY. HAVE THEREFORE KEPT PREVIOUS MENTION OF SLIGHT CHANCE
POPS EXTENDING ACROSS THE HILL COUNTRY AND FAR EASTERN TIER OF
COUNTIES. AN INVERTED-V IS ONCE AGAIN DEPICTED IN MODEL SOUNDINGS
SO EXPECT SOME OF THE STRONGER THUNDERSTORMS TO PRODUCE WIND GUSTS
TO 40 MPH. CONVECTION WILL WANE WITH THE LOSS OF DAYTIME HEATING
AND SHOULD END BEFORE MIDNIGHT.
A HOT WEEKEND IS IN STORE AS UPPER THE LEVEL RIDGE CENTERED ACROSS
THE FOUR CORNERS REGION BEGINS TO BUILD BACK INTO OUR AREA ON
FRIDAY. HIGH TEMPERATURES ACROSS NEARLY ALL OF THE CWA WILL CLIMB
INTO THE TRIPLE-DIGITS FRIDAY AND OVER THE WEEKEND. FORECASTED
HIGHS ARE ABOUT 5 TO 8 DEGREES HIGHER THAN AVERAGE FOR MID-
AUGUST...AND COULD SEE RECORD HIGHS TIED OR BROKEN AT DEL RIO.
(SEE BELOW FOR RECORD HIGHS FOR AUGUST 10 THROUGH 13 FOR BOTH
AUSTIN LOCATIONS...SAN ANTONIO AND DEL RIO.) SEA-BREEZE SHOWERS AND
THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY AFTERNOONS AS A WEAK
UPPER TROUGH AXIS SPREAD ACROSS NERN MEXICO/WRN GULF SLIGHTLY
ERODES HEIGHTS ALONG THE SOUTHEASTERN PERIPHERY OF THE UPPER
RIDGE. SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE MIDDLE OF THE WEEK AS SUBTLE WEAKENING OF THE RIDGE
CONTINUES.
RECORD HIGH TEMPERATURES FOR AUGUST 10 THROUGH 13:
AUG 10 AUG 11 AUG 12 AUG 13
AUSTIN CAMP MABRY...105/1953...105/2009...106/1923...107/1925
AUSTIN BERGSTROM....107/1953...105/1969...104/2009...103/2000
SAN ANTONIO.........105/1962...106/1936...104/1969...106/1962
DEL RIO.............107/1953...104/1998...104/2009...108/1962
&&
.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN
EDWARDS PLATEAU AND RIO GRANDE PLAINS THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS COULD PRODUCE ISOLATED WETTING RAINS
ACROSS WESTERN PORTIONS OF THE REGION THIS AFTERNOON AND EVENING...BUT
THERE IS ALSO THE POTENTIAL OF STRONG DOWNBURST WINDS WITH SOME OF
THE THUNDERSTORMS. ELEVATED FIRE WEATHER CONDITIONS DUE TO LOW
RELATIVE HUMIDITIES CAN BE EXPECTED EACH AFTERNOON THROUGH THE
NEXT SEVERAL DAYS ACROSS THE RIO GRANDE PLAINS AND WESTERN EDWARDS
PLATEAU. RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT EACH
AFTERNOON FRIDAY THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 102 76 101 76 / 10 - - - -
AUSTIN BERGSTROM INTL AIRPORT 74 101 74 100 73 / 10 - - - -
NEW BRAUNFELS MUNI AIRPORT 73 99 73 99 73 / 10 - - - -
BURNET MUNI AIRPORT 76 101 74 100 75 / 20 - - - -
DEL RIO INTL AIRPORT 80 104 80 104 80 / 20 - - - -
GEORGETOWN MUNI AIRPORT 76 100 75 99 75 / 20 - - - -
HONDO MUNI AIRPORT 74 101 73 101 72 / 20 - - - -
SAN MARCOS MUNI AIRPORT 74 100 74 100 74 / 10 - - - -
LA GRANGE - FAYETTE REGIONAL 74 99 75 98 74 / 20 10 10 10 -
SAN ANTONIO INTL AIRPORT 77 101 78 100 77 / 10 - - - -
STINSON MUNI AIRPORT 75 102 76 102 75 / 10 - - - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...32Hazardous weather outlook, Aug 9, 5:14 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 AM CDT THU AUG 9 2012
TXZ171>173-183>194-202>209-217>225-228-101115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
614 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS...EXPECTED GENERALLY NORTH OF HIGHWAY 90 LATE
THIS AFTERNOON AND EARLY THIS EVENING...COULD PRODUCE STRONG WIND
GUSTS IN EXCESS OF 40 MPH.
ELEVATED FIRE WEATHER CONDITIONS FROM LOW RELATIVE HUMIDITY VALUES
AND GUSTY LATE DAY WINDS ARE EXPECTED GENERALLY OVER THE RIO
GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ELEVATED FIRE WEATHER CONDITIONS WILL REMAIN POSSIBLE EACH
AFTERNOON AND EARLY EVENING OVER THE RIO GRANDE PLAINS AND
SOUTHERN EDWARDS PLATEAU.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 9, 1:58 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CDT THU AUG 9 2012
TXZ183-184-092030-
EDWARDS-VAL VERDE-
258 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE AND SOUTHWESTERN
EDWARDS COUNTIES UNTIL 330 PM CDT...
AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CARTA VALLEY...OR 10 MILES SOUTH OF LOMA
ALTA...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEVILS SHORES...
PAFFORD CROSSING...
ROUGH CANYON REC AREA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 9, 2:25 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CDT THU AUG 9 2012
TXZ183-092115-
VAL VERDE-
325 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 415 PM
CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF AMISTAD VILLAGE...OR 15
MILES EAST OF COMSTOCK...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AMISTAD VILLAGE...
DEVILS SHORES...
PAFFORD CROSSING...
ROUGH CANYON REC AREA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 9, 2:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 PM CDT THU AUG 9 2012
TXZ183-184-092130-
EDWARDS-VAL VERDE-
343 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 430 PM CDT...
AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SONORA. THIS STORM WAS
NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
JUNO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 9, 3:09 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT THU AUG 9 2012
TXZ184-092145-
EDWARDS-
409 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 445
PM CDT...
AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF FLOUR MILLS...OR 21 MILES
NORTHWEST OF ROCKSPRINGS...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL CROSS HIGHWAY 55 ABOUT 20 MILES NORTHWEST OF
ROCKSPRINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 9, 3:47 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 PM CDT THU AUG 9 2012
TXZ184-092215-
EDWARDS-
447 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 515
PM CDT...
AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROCKSPRINGS...MOVING SOUTHWEST AT 10 MPH.
THIS STORM WILL CROSS HIGHWAY 55 IN ROCKSPRINGS AND MOVE SOUTHWEST
ALONG HIGHWAY 377 AND FM 764.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKSPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Thunderstorm Wind, Edwards
- When
- August 9, 3:55 PM CST
- Where
- Edwards County, 0.6 mi E of Rocks Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 30.020, -100.210
A thunderstorm produced wind gusts estimated at 60 mph and pea size hail.
Thunderstorm Wind, Burnet
- When
- August 9, 4:30 PM CST
- Where
- Burnet County, 1.37 mi ENE of Burnet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.760, -98.200
The Burnet County Sheriff's Office reported a thunderstorm produced wind gusts estimated at 58 mph that caused minor roof damage to some homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397818, 397821.